Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 44, NWS La Crosse, WI

June 15, 2018Juneau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 15, 2018, 3:39 AM CDT for Juneau County, Wisconsin. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2018, 3:39 AM CDT (08:39 UTC)
Expired
Jun 15, 2018, 4:30 AM CDT
In force
51 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Juneau County, WI

The radar

The La Crosse radar (KARX), 103 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2461 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

334 
WUUS53 KARX 150839
SVRARX
WIC057-150930-
/O.NEW.KARX.SV.W.0044.180615T0839Z-180615T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
339 AM CDT FRI JUN 15 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northwestern Juneau County in central Wisconsin...

* Until 430 AM CDT

* At 339 AM CDT, a severe thunderstorm was located 7 miles southwest
  of Babcock, or 20 miles northeast of Tomah, moving east at 30 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will remain over mainly rural areas of 
  northwestern Juneau County, including the following locations: 
  Finley, The Sprague Mather Flowage, The Meadow Valley Flowage, 
  Sprague and Meadow Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4423 8991 4422 8991 4422 8993 4421 8992
      4410 9025 4415 9031 4425 9031 4425 8991
      4423 8989
TIME...MOT...LOC 0839Z 255DEG 27KT 4422 9026 

HAIL...1.00IN
WIND...<50MPH
 
$$

Wetenkamp
3 follow-up statements
375 
WWUS53 KARX 150851
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
351 AM CDT FRI JUN 15 2018

WIC057-150930-
/O.CON.KARX.SV.W.0044.000000T0000Z-180615T0930Z/
Juneau WI-
351 AM CDT FRI JUN 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR NORTHWESTERN JUNEAU COUNTY...

At 350 AM CDT, a severe thunderstorm was located near Babcock, or 20
miles southwest of Wisconsin Rapids, moving east at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Finley, The Sprague Mather Flowage, The Meadow Valley Flowage,
Sprague, Meadow Valley and Mather.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4423 8991 4422 8991 4422 8993 4421 8992
      4410 9025 4415 9031 4425 9031 4425 8991
      4423 8989
TIME...MOT...LOC 0850Z 254DEG 24KT 4424 9019 

HAIL...1.00IN
WIND...<50MPH
 
$$

Wetenkamp
684 
WWUS53 KARX 150909
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
409 AM CDT FRI JUN 15 2018

WIC057-150930-
/O.CON.KARX.SV.W.0044.000000T0000Z-180615T0930Z/
Juneau WI-
409 AM CDT FRI JUN 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR NORTHWESTERN JUNEAU COUNTY...

At 409 AM CDT, a severe thunderstorm was located 9 miles northwest of
Necedah, or 20 miles northeast of Tomah, moving northeast at 25 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Finley, The Sprague Mather Flowage, The Meadow Valley Flowage,
Sprague, Meadow Valley and Mather.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4423 8991 4422 8991 4422 8993 4421 8992
      4410 9025 4415 9031 4425 9031 4425 8991
      4423 8989
TIME...MOT...LOC 0909Z 217DEG 20KT 4415 9016 

HAIL...1.00IN
WIND...<50MPH
 
$$

Wetenkamp
024 
WWUS53 KARX 150929
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
429 AM CDT FRI JUN 15 2018

WIC057-150939-
/O.EXP.KARX.SV.W.0044.000000T0000Z-180615T0930Z/
Juneau WI-
429 AM CDT FRI JUN 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JUNEAU COUNTY
WILL EXPIRE AT 430 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 4423 8991 4422 8991 4422 8993 4421 8992
      4410 9025 4415 9031 4425 9031 4425 8991
      4423 8989
TIME...MOT...LOC 0929Z 270DEG 27KT 4418 8996 

$$

Wetenkamp

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:16 AM CDT, 23 minutes earlier.

Area forecast discussion, Jun 15, 3:16 AM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
316 AM CDT Fri Jun 15 2018

.SHORT TERM...(Today and tonight)
Issued at 316 AM CDT Fri Jun 15 2018

Main forecast concerns are on heat index values and chances for
showers and thunderstorms today through Sunday.

Showers and thunderstorms have been slow to develop early this
morning east of the Mississippi River. Given the later anticipated
onset, the bulk if not all of this activity should develop over
central Wisconsin or possibly just east of the forecast area, closer
to highway 51/Interstate 39 over central Wisconsin. The strongest
850 mb transport focuses into this area through 12 Z this morning
and many of the latest mesoscale models support this idea. A few
thunderstorms could be on the stronger side this morning with
locally heavy rainfall and perhaps some large hail. MUCAPE values
climb into the 2000-3000 J/kg range this morning by the time the
storms fire. Shear is rather weak with effective shear right
around 25 kts. Precipitable water values climb to around 1.6
inches with warm cloud depth right around 3.5 KM, so some of the
storms will be efficient rain producers, possibly leading to
locally heavy rainfall in spots. The next concern will be heat
index values this afternoon as temperatures climb into the lower
90s at many locations. These temperatures combined with dew points
in the upper 60s to around 70 will lead to heat index values of
95 to 99. More showers and storms are possible tonight as a
convective complex looks to develop to our west or northwest, then
the big question is will this complex dive south/southeast into
the local area? Latest indications are that a strong cap will hold
over the area keeping convection to the north and west. There
appears to be a surge of 850 mb moisture transport early Friday
evening over northwest Wisconsin, so this may be where the
convection initiates then the outflow from this works south into
the area. this would be in line with the NAMNest and NSSL WRF
models. Will keep precipitation chances in the high chance range
for areas north of Interstate 90, but these will likely have to be
increased today once confidence increases on where the storms
will initiate and evolve. The main threat from any strong to
possibly severe storms tonight will be damaging winds and locally
heavy rainfall.

.LONG TERM...(Saturday through Thursday)
Issued at 316 AM CDT Fri Jun 15 2018

Heat and thunderstorm chances will continue to be the concern the
rest of the weekend.

High temperatures on both Saturday and Sunday will be in the
lower 90s across much of the area. Again, dew points in the upper
60s to around 70 will drive heat index values into the upper 90s
to around 100. Sunday looks to be the worst day where heat index
values could top 100. A Heat Advisory may be needed Saturday and
Sunday. There is uncertainty on how thunderstorms will evolve over
the weekend which will impact cloud cover and temperatures so
have not issued a heat advisory yet. Some storms could be strong
to severe at times over the weekend mainly from portions of
southeast Minnesota through north central Wisconsin. At this time
the main threats appear to be damaging winds and possibly heavy
rainfall as we remain in the hot and humid airmass. The main focus
for this activity will be along a boundary positioned over
central Minnesota through northern Wisconsin which is expected to
drift southeast with time into the local area. Will have to keep a
very close eye on the the position of the boundary through the
weekend. We will see a break in the heat and humidity on Monday as
the boundary pushes southeast across the region dropping highs
back into the upper 70s to mid 80s. Tuesday through Friday will
see continued more comfortable temperatures with periodic small
chances for showers and thunderstorms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1138 PM CDT Thu Jun 14 2018

VFR conditions anticipated the next 24 hours for both RST and LSE,
with low level wind shear expected at RST through 14Z or so. Still
watching to see just when showers and thunderstorms will develop
late tonight, which should occur just east of LSE though with a
very small risk that storms could initially develop right over the
site (maybe an hour of impact at worst). Hot and humid and mainly
clear conditions with just some cirrus should then prevail
through Friday afternoon with winds become gusty from the south to
southeast. By late in the day, we'll have to closely monitor
additional showers and storms that should develop across northern
Minnesota and perhaps northern Wisconsin as well. Those could
eventually lean southward in our direction into the evening or
overnight hours, though confidence in storm evolution is very low
at this time as the atmosphere will be quite "capped" to storm
development this far south.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Wetenkamp
LONG TERM...Wetenkamp
AVIATION...Lawrence
Hazardous weather outlook, Jun 14, 1:54 PM CDT, 13 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
154 PM CDT Thu Jun 14 2018

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-151900-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
154 PM CDT Thu Jun 14 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...and western into north-central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorm chances late tonight, mostly along and east of the
Mississippi River. A few storms could be strong. The main threats
are heavy rain and lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic thunderstorm chances continue Friday through Tuesday. A
few storms Friday evening and again Saturday afternoon and
evening could be strong to severe with a hail, wind and heavy
rain threat.

It remains too early to determine the severe risk with any of the
Sunday through Tuesday thunderstorms.

Heat and humidity will increase Friday and peak during the
weekend. Heat indices from 90 to 100 are expected Saturday and
Sunday afternoons.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed Friday evening, and again
Saturday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-WIZ054-055-061-151900-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Crawford-Richland-Grant-
154 PM CDT Thu Jun 14 2018

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible overnight, mostly along and east of the
Mississippi River. Heavy rain and lightning are the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic thunderstorm chances continue Friday through Tuesday. A
few storms Friday evening could be strong, possibly severe. The
main threats are hail, wind and heavy rain.

It remains too early to determine the severe risk with any of the
Sunday through Tuesday thunderstorms.

Heat and humidity will increase Friday and peak during the
weekend. Heat indices from 95 to 105 are expected Saturday and
Sunday afternoons.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

RRS/Rogers/Rieck

In the hours before

Special weather statement, Jun 15, 3:28 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service La Crosse WI
328 AM CDT FRI JUN 15 2018

WIZ034-042-043-150845-
Juneau-Jackson-Monroe-
328 AM CDT FRI JUN 15 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JACKSON...
NORTHWESTERN JUNEAU AND NORTHEASTERN MONROE COUNTIES...

At 327 AM CDT, a strong thunderstorm was located 12 miles east of
Millston, or 15 miles north of Tomah, moving northeast at 20 mph.

Half inch hail is possible with this storm.

This storm will remain over mainly rural areas of northwestern
Juneau...east central Jackson and northeastern Monroe Counties,
including the following locations: Finley, Normay Ridge, The Meadow
Valley Flowage, Bear Bluff Township and Meadow Valley.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4409 9039 4424 9052 4434 9032 4425 9032
      4425 8996
TIME...MOT...LOC 0827Z 235DEG 18KT 4420 9039

Wetenkamp

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:28 AM CDTSpecial Weather StatementARXWood17 min
Jun 15, 4:20 AM CDTSpecial Weather StatementARXClark, Taylor25 min
Jun 15, 5:38 AM CDTSevere Thunderstorm WarningARXClark52 min
Jun 15, 5:54 AM CDTAreal Flood AdvisoryARXAdams, Juneau104 min
Jun 15, 2:10 PM CDTHeat AdvisoryARXAdams, Buffalo, Crawford, Grant, Jackson, Juneau and 5 more53 hr
Jun 15, 5:48 PM CDTSevere Thunderstorm WarningARXTrempealeau42 min
Jun 15, 6:09 PM CDTSevere Thunderstorm WarningARXJackson, Monroe51 min
Jun 15, 6:54 PM CDTSpecial Weather StatementARXJackson81 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.